Camphor overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center.
Vicks VapoRub overdose
- Camphorated oil
- Some moth repellents
- Topical pain relievers
- Vicks VapoRub
Note: This list may not be all inclusive.
- Abdominal pain
- Burning of the mouth or the throat
- Excessive thirst
- Muscle spasms
- Nausea and vomiting
- Rapid pulse
- Restlessness or agitation
- Rigid muscles
- Skin irritation
- Slow breathing
- Twitching facial muscles
- Unusual behavior
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (as well as the ingredients and strength if known)
- When it was swallowed
- The amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Poison Control, or a local emergency number
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms (such as seizures) will be treated as appropriate. The patient may receive:
- Activated charcoal (if other substances were taken along with the camphor; activated charcoal does not absorb camphor very well)
- Breathing support
- Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)
How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.
American Association of Poison Control Centers. Practice Guideline: Camphor Poisoning: An Evidence-Based Practice Guideline for Out-of-Hospital Management. Clinical Toxicology, 2006: Vol. 44; pp. 357–370.
Last reviewed 1/30/2013 by Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.